New Hampshire, 2008Flash Flooding in New Hampshire, August 2, 2008
August 2, 2008 · NWS GYX · 3 events in 1 county or zone
Slow moving showers and thunderstorms produced 3 to 4 inches (radar estimated) of rain in a 3 hour period causing flash flooding of the Gale River and Black Brook in Franconia. Roads were washed out in Thorton and Waterville Valley as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving showers and thunderstorms produced 3 to 4 inches (radar estimated) of rain in a 3 hour period causing flash flooding of the Gale River and Black Brook in Franconia. Roads were washed out in Thorton and Waterville Valley as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 2, 7:45 PM EST, 30 minutes earlier.
Area forecast discussion, Aug 2, 7:45 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
845 PM EDT SAT AUG 2 2008
.SYNOPSIS...
ALOFT...UPPER LOW SLOWLY MOVES ACROSS THE REGION THROUGH MONDAY
AND EXITS INTO THE CANADIAN MARITIMES MONDAY NIGHT. FLOW TURNS
NORTHWEST ON TUESDAY AS LOW DEPARTS AND BACKS TO WEST THROUGH
MID WEEK. AT SURFACE...BROAD AREA OF LOW PRESSURE TRACKS BELOW
UPPER LOW. COLD FRONT FINALLY PUSHES THROUGH MID WEEK AND LOOKS
LIKE AIR MASS DEWPOINTS DRY FROM THE MID 60S TO LOWER 60S LATER
THURSDAY. SURFACE SOUTHERLY FLOW INITIATES AGAIN LATER FRIDAY
IN ADVANCE OF LOW PRESSURE MOVING ACROSS NORTHERN NEW ENGLAND
NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 8 AM SUNDAY MORNING/...
SHOWERS AND THUNDERSTORMS WITH FOG/STRATUS TAKING OVER ONCE AGAIN.
&&
.SHORT TERM /8 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SHOWERS...SOME HEAVY AT TIMES AND FOG OVERNIGHT. FOG WILL LIFT
SOMEWHAT SUNDAY MORNING WITH PERHAPS A FEW BREAKS...BUT MOSTLY
A SCENARIO THE SAME AS WHAT WE ENCOUNTERED TODAY WITH A CHANCE
OF AFTERNOON THUNDERSTORMS. USED MAV/MET/CURRENT FORECAST FOR
TEMPERATURES/WINDS AND MAV/CURRENT FORECAST FOR POPS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
PERSISTENT CYCLONIC FLOW WITH ONLY BRIEF RESPITES FROM THE WET
PATTERN. THE CLOSED SYSTEM STARTS LIFTING OUT TO THE NORTHEAST
SUNDAY NIGHT. SOUTHERN AREAS WILL DRY OUT BUT SHOWERS WILL
CONTINUE IN THE MOUNTAINS. WE WILL BE BETWEEN SYSTEMS ON TUESDAY
UNTIL LOW MOVES FROM THE WEST. RAIN MOVES BACK IN TUESDAY NIGHT
AND WEDNESDAY WITH ANOTHER INCH OF QPF POSSIBLE. THEN A SOME
DRYING AGAIN IN SOUTHERN AREAS FOR THURSDAY...AND THEN THE NEXT
SYSTEM MOVES IN FOR FRIDAY INTO SATURDAY.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...MOSTLY MVFR/IFR UNTIL SUNSET...THEN IFR/LIFR OVERNIGHT...
BECOMING MVFR/VFR AFTER SUNRISE.
LONG TERM...PERIODS OF MVFR/IFR WITH RAIN AND FOG THROUGH MUCH OF
THE PERIOD...WITH VFR EXPECTED TUESDAY AND THURSDAY.
&&
.MARINE...
SHORT TERM...NO FLAGS.
LONG TERM...NO FLAGS ANTICIPATED.
&&
.HYDROLOGY...
SHRA AND TSRA WILL PRODUCE HEAVY RAIN THRU SUNDAY WITH HEAVY QPF
AT TIMES. ANTECEDENT CONDITIONS SHOW STREAMS AND RIVERS RUNNING
ABOVE NORMAL AND GROUND WETTER THAN NORMAL. WITH ANY CONVECTION
THAT TRAINS OVER THE SAME AREA FROM SLOW MOVING STORMS COULD
ENHANCE PRCP AMOUNTS AND LEAD TO FLOODING. A FLOOD WATCH IS IN
EFFECT FOR NRN AND CENTRAL ZONES FOR TNGT AND SUNDAY.
845 PM UPDATE...HEAVIER QPF CURRENTLY EXTENDS FROM CENTRAL NEW
HAMPSHIRE EASTWARD THROUGH NORTHERN YORK COUNTY MAINE. THIS
LINE SHOULD CONTINUE WORKING ITS WAY NORTHWARD THROUGH THE REST
OF THE EVENING. HAVE ISSUED SEVERAL SMALL STREAM FLOOD ADVISORIES
THROUGH THE COURSE OF THE EVENING. LOOKS LIKE SUNDAY SHOULD PROVE
TO BE A REPEAT OF TODAY WITH SOME HEAVIER AFTERNOON CONVECTION...
SO PLAN ON KEEPING CURRERNT FLOOD WATCH IN EFFECT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MEZ007>009-012>014-
020>022.
NH...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NHZ001>006.
MARINE...NONE.
&&Hazardous weather outlook, Aug 2, 10:58 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1158 AM EDT SAT AUG 2 2008
MEZ007>009-012>014-020>022-NHZ001>006-031600-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
1158 AM EDT SAT AUG 2 2008
...FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH SUNDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
LOW PRESSURE SURFACE AND ALOFT WILL CROSS THE REGION LATE TODAY
THROUGH SUNDAY. SLOW-MOVING SHOWERS AND THUNDERSTORMS WITH THIS
SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
MEZ018-019-023>028-NHZ007>010-013-014-031600-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1158 AM EDT SAT AUG 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS LATER TODAY AND THIS EVENING MAY CONTAIN GUSTY
WINDS AND HAIL OVER NEW HAMPSHIRE AS WELL AS SOUTHWEST MAINE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
ANZ150>154-031600-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1158 AM EDT SAT AUG 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 2:49 PM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
349 PM EDT SAT AUG 2 2008
MEZ009-022045-
CENTRAL SOMERSET-
349 PM EDT SAT AUG 2 2008
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 445 PM
EDT...
AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES SOUTHWEST OF
PITTSTON FARM...OR ABOUT 13 MILES NORTHEAST OF JACKMAN...MOVING NORTH
AT 9 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND PITTSTON FARM THROUGH 445 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
MARINE
Special weather statement, Aug 2, 5:59 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
659 PM EDT SAT AUG 2 2008
NHZ006-008>010-022345-
BELKNAP-MERRIMACK-SOUTHERN CARROLL-STRAFFORD-
659 PM EDT SAT AUG 2 2008
...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY AND CARROLL COUNTY THROUGH 745 PM EDT...
AT 659 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING
FROM 2 MILES NORTHEAST OF FRANKLIN TO 8 MILES NORTHWEST OF
NORTHWOOD...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WEST FRANKLIN...CENTER
BARNSTEAD...TILTON-NORTHFIELD...TILTON...PITTSFIELD...NORTHFIELD...
FANKLIN...BARNSTEAD...LOCHMERE AND SANBORNTON THROUGH 745 PM EDT.
TORRENTIAL DOWNPOURS AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED. A FEW WIND GUSTS OF UP TO 40 MPH ARE POSSIBLE.
MC
Special weather statement, Aug 2, 6:33 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
733 PM EDT SAT AUG 2 2008
MEZ018-NHZ006-010-030015-
INTERIOR YORK-SOUTHERN CARROLL-STRAFFORD-
733 PM EDT SAT AUG 2 2008
...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND CARROLL COUNTY THROUGH 815 PM EDT...
AT 733 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF MIDDLETON...OR
ABOUT 12 MILES NORTHWEST OF ROCHESTER...MOVING NORTHEAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MILTON...
FARMINGTON...MIDDLETON...BROOKFIELD...WAKEFIELD...EMERY MILLS...
ACTON...SHAPLEIGH...WEST NEWFIELD AND NEWFIELD THROUGH 815 PM EDT.
HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
MC
Flash Flood, Grafton
- When
- August 2, 8:15 PM EST to 11:45 PM EST
- Where
- Grafton County, 1.03 mi NNW of Lyfords Siding to 0.84 mi NNW of Lyfords Siding
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.893, -71.679
Heavy rain caused flashed flooding which washed out roads in Thornton.
Flash Flood, Grafton
- When
- August 2, 8:15 PM EST to 11:45 PM EST
- Where
- Grafton County, 1.69 mi SSW of Waterville Vly to 1.8 mi SSW of Waterville Vly
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.947, -71.510
Heavy rain caused flash flooding which washed out roads in Waterville Valley.
Flash Flood, Grafton
- When
- August 2, 8:15 PM EST to 11:45 PM EST
- Where
- Grafton County, 0.44 mi NW of Franconia to 0.77 mi WNW of Franconia
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 44.235, -71.756
Heavy rain caused flash flooding which washed out several roads in Franconia.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 2 to 3, 2008$15 million · 1 in hail · 98 events
- Damaging Winds and High Wind in Colorado, August 2, 20081 death · 6 injured · 58 kt wind · 4 events
- Rip Current in Indiana, August 2, 20081 death · 1 event
- Excessive Heat in Louisiana, August 2, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, August 2, 20082 injured · $1.9 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Louisiana, August 2 to 3, 2008$1.7 million · 65 kt wind · 19 events
- Hail and Damaging Wind in North Dakota, August 2, 2008$935,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in South Carolina, August 2, 2008$510,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Alabama, August 2, 2008$209,000 · 1.75 in hail · 36 events
- Flash Flooding and Heavy Rain in Vermont, August 2, 2008$385,000 · 4 events
- Flash Flooding and Hail in Mississippi, August 2 to 3, 2008$135,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in North Carolina, August 2, 2008$106,000 · 1.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133930, 133931, 133933.